Ketek (telithromycin) is an antibiotic medication used to treat those with respiratory infections, such as sinusitis, bronchitis, and pneumonia.
In January 2006, there were three victims of liver toxicity in North Carolina Hospital due to the use of Ketek. One victim died only several days after taking the drug, one resulted in a liver transplant and the last was diagnosed with hepatitis, which was brought on by the drug itself. The hepatitis patient eventually recovered after treatment with Ketek was stopped.
If you or a loved one was injured taking Ketek, call Cellino & Barnes now at (800) 888-8888 or contact us.
What is telithromycin? Telithromycin is an antibiotic drug, approved by the FDA in January 2004 and marketed in the U.S. by Sanofi-Aventis under the brand name Ketek.
What is Ketek (telithromycin) used for? Ketek (telithromycin) is used to treat chronic bronchitis, bacterial sinusitis, and mild to moderate pneumonia, including pneumonia caused by strep infections.
Why is the FDA revising the label to keep this drug on the market? Since all drugs have side effects, the FDA must determine if a drug’s benefits outweigh the risks. Since Ketek’s risks and benefits are comparable to other antibiotic drugs used for similar types of infection, the FDA continues to believe Ketek should not be pulled from the market.
What prompted this investigation? As with any drug, Ketek labeling contains known adverse events that are described in its labeling, however, after the one-year assessment, the FDA was alerted to an increased rate of liver toxicity. The FDA immediately initiated another safety assessment, which ultimately results in the new decision to change the labeling.
Who will continue to monitor Ketek? Both the FDA and Sanofi-Aventis will continue to monitor the safety profile of Ketek. Additional, the FDA is advising physicians to closely monitor patients for signs of liver problems.
FDA Health Advisory
While the FDA is continuing to investigate the issues, they have provided the following recommendations to healthcare providers and patients:
- Healthcare providers should monitor patients taking telithromycin for signs or symptoms of liver problems. Telithromycin should be stopped in patients who develop signs or symptoms of liver problems.
- Patients who have been prescribed telithromycin and are not experiencing side effects such as jaundice should continue taking their medicine as prescribed unless otherwise directed by their healthcare provider.
- Patients who notice any yellowing of their eyes or skin or other problems like blurry vision should contact their healthcare provider immediately.
- As with all antibiotics, telithromycin should only be used for infections caused by a susceptible microorganism. Telithromycin is not effective in treating viral infections, so a patient with a viral infection should not receive telithromycin since they would be exposed to the risk of side effects without any benefit.
If you would like to learn more about Ketek use, please visit http://www.fda.gov/cder/drug/infopage/telithromycin/default.htm
Prior to approval, there were many scientific studies performed, including a large safety trial and data from other countries. The data from other countries showed the occurrence of liver problems was infrequent and usually reversible. Based on the pre-approved clinical data, it appeared the risk of liver injury with telithromycin was similar to other marketed antibiotics. Nonetheless, the product label advises doctors about the potential for liver-related adverse events associated with the use of telithromycin.
Signs/Symptoms of Liver Failure
The FDA issued the following warning:
“We are advising both patients taking Ketek and their doctors to be on the alert for signs and symptoms of liver problems. Patients experiencing such signs or symptoms should discontinue Ketek and seek medical evaluation, which may include tests for liver function.”
The signs and symptoms of liver failure include:
- Loss of appetite;
- Yellow skin; and
- Dark-colored urine.
A warning is being added to Ketek’s labeling, pursuant to requests by the FDA.
When Ketek was approved in 2004, based on marketing data submitted, the risk of liver injury with Ketek was similar to that of other marketed antibiotics. This was confirmed one year later during a safety evaluation as well, however, due to the increased use, the FDA began receiving reports of serious liver problems. Some included acute liver failure, which leads to death or required liver transplant.
After an intensive and thorough assessment of existing data, the FDA determined additional warnings were required.
The FDA will continue to monitor Ketek safety issues and will take further actions if necessary.